South Dakota, 2010

Hail in South Dakota, August 2, 2010

August 2, 2010 · NWS UNR · 1 event in 1 county or zone

Nickel sized hail fell from a thunderstorm south of Reva.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Nickel sized hail fell from a thunderstorm south of Reva.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 6:40 PM MST, 35 minutes earlier.

Area forecast discussion, Aug 2, 6:40 PM MST, 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
740 PM MDT MON AUG 2 2010

.DISCUSSION...AT 01Z SFC MAP SHOWS WK HIGH PRES ACROSS REGION.
ALOFT...WSW FLOW CONTS AS MONSOONAL MOISTURE CONTS TO STREAM
INTO REGION. SHOULD BE A MAINLY QUIET NIGHT WITH A TSTM OR TWO
AROUND. LATE TONIGHT EXPECT TSTM CHANCE TO START TO INCREASE
ACRS NERN WY AS STRONG S/W APPROACHES FROM THE SW.

PREVIOUS FORECAST DISCUSSION:(130 PM MDT)...
TUESDAY...POTENT SHORT WAVE IS EXPECTED TO CROSS WY IN THE MRNG
WHICH COULD GET CONVECTION GOING RATHER EARLY IN THE DAY. ANOTHER
ROUND OF SVR STORMS QUITE POSSIBLE SPCLY FOR THE WRN HALF OF OUR
CWFA...BUT THAT WILL BE VERY DEPENDENT ON HOW EARLY CONVECTION GETS
GOING AND HOW EXPANSIVE THE CLOUD COVER WHICH COULD INHIBIT HEATING.
THIS WILL ALSO MAKE TEMP FCST TRICKY.

WEDNESDAY...NOT MUCH WILL CHANCE IN THE PATTERN SO EXPECT ANOTHER
CHANCE FOR TSTMS...ESPECIALLY WITH NW CYCLONIC FLOW DEVELOPING.
TEMPS NEAR AVERAGE EXPECTED.

EXTENDED...WEAK RIDGING BUILDS OVER NORTHERN PLAINS THURS-FRI AS
UPPER TROF DIGS ALONG PACIFIC COAST...REDUCING THUNDERSTORM
POTENTIAL FOR A BRIEF TIME. RIDGE FLATTENS BY LATE FRIDAY AS SHORT
WAVE CROSSES IT...ALONG WITH LEE TROF NEAR WY-SD BORDER...INCREASING
CHANCES OF THUNDERSTORMS FOR WESTERN SD FRIDAY NIGHT INTO SAT. RIDGE
TRIES TO REBOUND OVER THE WEEKEND...BUT MORE WAVES WILL LIKELY BRING
ADDITIONAL THUNDERSTORMS...WITH TIMING DIFFICULT AT THIS POINT.
TEMPERATURES WILL BE SLIGHTLY ABOVE AVERAGE.

&&

.AVIATION...SCT-ISOLD TSTMS CAN BE EXPECTED TONIGHT WITH MVFR/IFR
CIGS/VSBYS POSSIBLE IN AND NEAR AND TSTMS. STRONG WINDS ARE POSS
WITH THE STRONGEST STORMS. OTHERWISE...VFR CONDS ARE EXPECTED THRU
THE FCST PERIOD. TSTMS COVERAGE IS EXPECTED TO INCREASE AFT 12Z
TUES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 2, 6:00 AM MST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
700 AM MDT MON AUG 2 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
700 AM MDT (800 AM CDT) MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY
INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY
BECOME SEVERE THIS AFTERNOON INTO EARLY THIS EVENING...PARTICULARLY
OVER PORTIONS OF SOUTH DAKOTA SOUTH AND EAST OF A LINE FROM FAITH TO
SPEARFISH. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS...THOUGH LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
SOME OF THE SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON TUESDAY. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE IN THE
AFTERNOON AND EVENING...PARTICULARLY WEST OF A LINE FROM FAITH TO
MARTIN. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH DAMAGING WIND
GUSTS AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. ALSO...
THERE MAY BE AN ISOLATED TORNADO THREAT FROM MID AFTERNOON INTO
EARLY EVENING OVER NORTHEAST WYOMING INTO FAR SOUTHWEST AND WEST-
CENTRAL SOUTH DAKOTA.

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH SUNDAY...
BRINGING A DAILY CHANCE FOR THUNDERSTORMS TO MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHERN SOUTH DAKOTA
THIS AFTERNOON AND EVENING.

JS

In the hours before

Special weather statement, Aug 2, 3:08 PM MST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
408 PM MDT MON AUG 2 2010

SDZ047-022315-
TODD SD-
508 PM CDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TODD COUNTY UNTIL 615 PM
CDT...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROSEBUD...OR 12 MILES WEST OF MISSION...
MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MISSION...
  ROSEBUD...
  SAINT FRANCIS...
  LAKEVIEW...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Local storm report, Aug 2, 3:51 PM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT MON AUG 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     3 NW ROSEBUD            43.26N 100.89W
08/02/2010  E60.00 MPH       TODD               SD   PUBLIC

&&

LCZEPYHA
Local storm report, Aug 2, 3:55 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
455 PM MDT MON AUG 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     9 NE SUNDANCE           44.51N 104.25W
08/01/2010  E60 MPH          CROOK              WY   PUBLIC

&&

VAN CLEAVE
Local storm report, Aug 2, 5:00 PM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT MON AUG 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       8 ESE SAINT FRANCIS     43.06N 100.79W
08/02/2010  E1.35 INCH       TODD               SD   TRAINED SPOTTER

            1.35 INCHES OF RAIN IN 30 MINUTES

&&

VAN CLEAVE
Local storm report, Aug 2, 5:02 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
602 PM MDT MON AUG 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       8 SE SAINT FRANCIS      43.06N 100.79W
08/02/2010  E1.35 INCH       TODD               SD   TRAINED SPOTTER

            1.35 INCHES OF RAIN IN 30 MINUTES

&&

VAN CLEAVE
Local storm report, Aug 2, 5:56 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
656 PM MDT MON AUG 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     5 E NEW HAVEN           44.75N 104.75W
08/01/2010  E60 MPH          CROOK              WY   PUBLIC

&&

VAN CLEAVE

The radar

The Rapid City radar (KUDX), 147 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harding

When
August 2, 7:15 PM MST
Where
Harding County, 8.26 mi SSW of Reva
Measured
0.88 in hail
Reported by
Public
Coordinates
45.434, -103.119

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239989.